Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 5, NWS Phoenix, AZ

June 11, 2016Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jun 11, 2016, 4:04 PM MST for Maricopa County, Arizona. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2016, 4:04 PM MST (23:04 UTC)
Expired
Jun 11, 2016, 4:30 PM MST
In force
26 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 101 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 4:18 PM MSTTSTM WND GST 461 Ese Morristown, AZMESONET STATION MORRISTOWN /D3160/.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS55 KPSR 112304
SVRPSR
AZC013-112330-
/O.NEW.KPSR.SV.W.0005.160611T2304Z-160611T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
404 PM MST SAT JUN 11 2016

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 430 PM MST

* AT 403 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER WITTMANN...AND MOVING NORTH
  AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WITTMANN...CIRCLE CITY AND MORRISTOWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3395 11254 3393 11244 3390 11236 3365 11246
      3369 11267 3397 11263
TIME...MOT...LOC 2303Z 192DEG 38KT 3375 11255 

$$

AJ
1 follow-up statement
992 
WWUS55 KPSR 112321
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
421 PM MST SAT JUN 11 2016

AZC013-112330-
/O.CON.KPSR.SV.W.0005.000000T0000Z-160611T2330Z/
MARICOPA AZ-
421 PM MST SAT JUN 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR NORTH CENTRAL MARICOPA COUNTY...

AT 421 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 8 MILES WEST OF CASTLE HOT SPRINGS...OR 9
MILES NORTHEAST OF CIRCLE CITY...MOVING NORTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
CIRCLE CITY AND MORRISTOWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3395 11254 3393 11244 3391 11240 3373 11249
      3378 11264 3397 11263
TIME...MOT...LOC 2321Z 192DEG 38KT 3394 11250 

$$

AJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:24 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 11, 2:24 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
224 PM MST SAT JUN 11 2016

.SYNOPSIS...
High pressure will be displaced to the east over the next several
days resulting in somewhat cooler weather through early next week.
Showers and thunderstorms will also be pushed well east as drier air
moves back into the region. After several relatively comfortable
days with near normal temperatures through the middle of next week,
excessively hot weather will likely settle back into the area by the
end of next week.

&&

.DISCUSSION...
As earlier thought, storm activity did form over portions of south-
central and southeast AZ over the last few hours...just not over the
Rim and White Mtns but the along the foothills/mountains across
Pinal/Maricopa/Pima Counties along I-8/I-10. SPC mesoanalysis,
Suominet PWV and TPW satellite imagery indicated the main PWAT
axis/concentration south of the Phoenix Metro and storms still
persist across portions of Pinal County at time of writing. South to
southwesterly steering flow aloft has lofted debris cirrus over the
Phoenix area and for the time being, stabilized the area enough to
prevent any northward advancement of the remaining isolated storms
over the open deserts to the south. Early afternoon IR imagery
depicts a clear boundary between the drier and better mixed portions
of far southwest AZ and southeast CA and the storms/debris clouds
over south-central AZ. Storms so far today managed to form in a
slight deformation zone aloft as flow further to the west begins to
turn ahead of an approaching upper trough and then splits over
central AZ with the expansive anticyclonic flow over the central
CONUS.

For the rest of this evening, still favorable mixed-layer CAPE
surface and upper difluence will allow for additional isolated storm
development east of the areas where storms formed so far today.
Cannot rule out a thundershower or two making their way northward
into the Phoenix-metro through 6pm or so, otherwise we'll remain
under the debris cloudiness and occasional outflow driven breezes.
Conditions will continue to further mix out across the western
forecast zones as drier air is advected into the area with continued
breezy south winds. Activity should quickly dissipate after sunset
and loss of daytime heating, with clouds continuing to stream
north/northeastward before clearing out overnight.

Forecast models during the first half of next week remain in good
agreement that a modest cold core trough will pass through the
Southwest keeping H5 heights temporarily in a 580-588dm range.
Although dynamic forcing with this system looks to be ample, any
better quality moisture will have been repositioned downstream of
southeast California and Arizona. This should be true for the entire
atmospheric column, and little other than a brief frontal cloud band
would be anticipated. However, the benefit from this system will be
temperatures hovering in a near normal range with highs only in the
upper 90s to lower 100s.

Unfortunately, the western hemisphere flow pattern will become far
more blocked and amplified during the latter half of next week and
through the weekend. With mean negative height anomalies roughly
centered over the NE Pacific and northern Quebec, strong ridging
will build throughout the intermountain west. Not only is there
seasonal preference for this configuration, but essentially every
NAEFS member indicates an almost identical pattern yielding
excellent forecast confidence. The biggest question will be how warm
it gets as the 00Z operational GFS and handful of ensemble members
indicate H5 heights eclipsing the 600dm threshold over the four
corners next weekend. Regardless, NAEFS mean output for next weekend
already suggests heights/temperatures aloft in the 99th percentile,
and its not atypical for the warmer extreme parts of an ensemble
system to verify this time of year. Thus, its already a very good
bet that excessive heat and afternoon highs at least 115F will
return by the end of next week; and not out of the question if the
GFS type heights come to fruition that someone could be making a run
at the 120F mark sometime next weekend.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL; and Southeast
California/Southwest Arizona including KIPL and KBLH:

Isolated showers and thunderstorms should only impact areas south of
the Phoenix metro through the rest of the afternoon, but confidence
is not high enough to totally rule a shower or storm to briefly
affect southern portions of the metro area. Breezy southerly winds
will eventually turn westerly this evening for the Phoenix terminals
and remain westerly through much of the overnight. After midnight
the area will be under drying conditions and clearing skies. Gusty
southerly winds will affect southeast California including KBLH and
KIPL through around midnight with winds 10 kts or less thereafter.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday...
Dry air will dominate through the forecast period as high pressure
builds back over the region. As a result, minimum humidities over
the lower deserts will generally fall in the single digits each
afternoon. Temperatures will also be on the rise, with near normal
temperatures Tuesday, becoming warmer than average on Wednesday with
continued warming into the early part of the weekend. High
temperatures across the deserts will reach above 110 degrees
starting Saturday. Winds will generally be light, but afternoon
breeziness will be common with some gusts approaching 20 15 mph.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Nolte/MO
AVIATION...Kuhlman
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Jun 11, 12:48 PM MST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1248 PM MST SAT JUN 11 2016

AZZ028-112015-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
1248 PM MST SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PINAL COUNTY

UNTIL 115 PM MST

AT 1247 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CASA GRANDE...MOVING NORTH AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CASA GRANDE...ARIZOLA...BLACKWATER...SACATON AND SANTAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3283 11167 3289 11187 3319 11180 3311 11150
TIME...MOT...LOC 1947Z 198DEG 17KT 3293 11175

CK
Local storm report, Jun 11, 1:14 PM MST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
114 PM MST SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             2 N CASA GRANDE         32.92N 111.74W
06/11/2016  E0.88 INCH       PINAL              AZ   TRAINED SPOTTER

&&

EVENT NUMBER PSR1600014

KUHLMAN
Special weather statement, Jun 11, 1:17 PM MST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
117 PM MST SAT JUN 11 2016

AZZ023-028-112100-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
117 PM MST SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN MARICOPA AND CENTRAL PINAL COUNTIES

UNTIL 200 PM MST

AT 117 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF BLACKWATER...OR 8 MILES NORTH OF CASA GRANDE...MOVING
NORTH AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GILBERT...CASA GRANDE...QUEEN CREEK...BLACKWATER...SAN TAN VALLEY...
CHANDLER HEIGHTS...SEVILLE...SAN TAN MOUNTAIN PARK...
SACATON AND SANTAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3290 11162 3296 11183 3329 11176 3322 11146
TIME...MOT...LOC 2017Z 196DEG 15KT 3301 11171

CK
Local storm report, Jun 11, 1:31 PM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
131 PM MST SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND GST     5 N CASA GRANDE         32.96N 111.74W
06/11/2016  M61 MPH          PINAL              AZ   AWOS

            MEASURED WIND GUST AT CASA GRANDE AIRPORT

&&

EVENT NUMBER PSR1600015

KUHLMAN
Special weather statement, Jun 11, 3:18 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
318 PM MST SAT JUN 11 2016

AZZ027-112245-
SOUTHWEST MARICOPA COUNTY AZ-
318 PM MST SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY

UNTIL 345 PM MST

AT 314 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF SONORAN NATIONAL
MONUMENT...OR 16 MILES NORTHEAST OF GILA BEND...MOVING NORTH AT 20
MPH.

WINDS IN EXCESS OF 40 MPH AS WELL AS PEA SIZED WILL BE POSSIBLE WITH
THIS STORM. IN ADDITION...STRONG WINDS WILL CREATE AREAS OF BLOWING
DUST.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN PORTIONS OF BUCKEYE AND GOODYEAR AS WELL AS HIGHWAY 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS ALONG HIGHWAY 85SHOULD BE PREPARED FOR SUDDENLY REDUCED
VISIBILITY AND STRONG CROSS-WINDS. FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15
MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A
BUILDING OR VEHICLE.

&&

LAT...LON 3302 11260 3329 11259 3330 11257 3327 11238
      3299 11244
TIME...MOT...LOC 2214Z 188DEG 19KT 3314 11250

AJ
Special weather statement, Jun 11, 3:54 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
354 PM MST SAT JUN 11 2016

AZZ022-023-120000-
GREATER PHOENIX AREA AZ-NORTHWEST MARICOPA COUNTY AZ-
354 PM MST SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL MARICOPA COUNTY

UNTIL 500 PM MST

AT 353 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WITTMANN...MOVING NORTH AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SURPRISE...WITTMANN...CIRCLE CITY AND MORRISTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3397 11262 3390 11235 3363 11245 3365 11266
      3398 11266
TIME...MOT...LOC 2253Z 188DEG 18KT 3372 11255

AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:13 PM MSTSpecial Weather StatementPSRGila47 min
Jun 11, 11:40 AM MSTSpecial Weather StatementPSR50 min
Jun 11, 12:17 PM MSTSevere Thunderstorm WarningPSRPinal23 min
Jun 11, 12:36 PM MSTSpecial Weather StatementPSRMaricopa39 min
Jun 11, 12:38 PM MSTAreal Flood AdvisoryPSRPinal112 min
Jun 11, 12:46 PM MSTSpecial Weather StatementPSRPinal29 min
Jun 11, 12:48 PM MSTSpecial Weather StatementPSRPinal27 min
Jun 11, 1:17 PM MSTSpecial Weather StatementPSRPinal43 min
Jun 11, 1:26 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jun 11, 3:18 PM MSTSpecial Weather StatementPSRMaricopa27 min
Jun 11, 3:54 PM MSTSpecial Weather StatementPSRMaricopa66 min
Jun 11, 4:50 PM MSTSpecial Weather StatementPSR25 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.